Alert archive / Montana / Winter Weather Advisories in 2016
Winter Weather Advisory 21, NWS Missoula, MT
NWS Missoula, MT issued this winter weather advisory at Mar 3, 2016, 7:10 AM MST for Mineral County, Missoula County, Sanders County, Montana. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2016, 7:10 AM MST (14:10 UTC)
- Expired
- Mar 3, 2016, 11:00 AM MST
- In force
- 4 hr
- Issued by
- NWS Missoula, MT
Counties Mineral County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 2.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
665 WWUS45 KMSO 031410 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 710 AM MST THU MAR 3 2016 MTZ004-031800- /O.NEW.KMSO.WW.Y.0021.160303T1410Z-160303T1800Z/ 710 AM MST THU MAR 3 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING FOR I-90 LOOKOUT PASS TO HAUGAN... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW FOR I-90 LOOKOUT PASS TO HAUGAN...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. * IMPACTS/TIMING: PERIODS OF MODERATE SNOW WILL CONTINUE THIS MORNING...MAINLY FOR ELEVATIONS ABOVE 3500 FEET. CHANGEABLE WINTER DRIVING CONDITIONS WILL BE PRESENT THROUGH LATE MORNING. * SNOW ACCUMULATIONS: 1 TO 2 INCHES THROUGH LATE MORNING. $$
1 follow-up statement
254 WWUS45 KMSO 031735 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1035 AM MST THU MAR 3 2016 MTZ004-031845- /O.EXP.KMSO.WW.Y.0021.000000T0000Z-160303T1800Z/ 1035 AM MST THU MAR 3 2016 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING FOR I-90 LOOKOUT PASS TO HAUGAN... SCATTERED SNOW SHOWERS WILL CONTINUE BUT WARMING ROAD TEMPERATURES WILL HELP TO LIMIT FURTHER IMPACTS. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Mar 3, 3:26 AM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Mar 3, 3:26 AM MST, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Missoula MT 326 AM MST THU MAR 3 2016 .DISCUSSION...Light showers have been crossing eastern Washington into the Idaho Panhandle overnight. Gradually, these will spread further east into western Montana, bringing light rain to valleys and light snowfall to mountain passes (likely those above 5000 feet, and along the ID/MT border). Little travel impacts are expected. Brief high pressure will rebuild and present a rather pleasant Friday for the Northern Rockies. Temperatures will warm into the upper 40s to upper 50s across the region, with plenty of sunshine mixed with clouds. Southwesterly flow aloft will begin to bring the next push of Pacific moisture into Idaho early Saturday, and eventually western Montana by Saturday afternoon/evening. It is quite likely the eastward progression of this precipitation may be even more delayed given the strong N/S orientation of the upper level jet. Ultimately by Sunday, the main upper level system and cold front will push across the Northern Rockies, bringing increasing precipitation and lowering snow levels Sunday night into Monday morning. Much of the heaviest precipitation will fall as rain in the valleys, with the higher terrain above 5000ft seeing another bout of wet snow. And while snow levels will likely fall to around 3500ft Monday morning, only a few lingering showers are expected which should bear minimal public impact. Unstable afternoons are expected Monday and Tuesday, which should result in a fair bit of shower activity, but these showers will likely fall apart shortly after sunset each day. Models are starting to show some consistency with a potential atmospheric river event (potential for heavy rain) by the middle of next week. We will await additional model runs before growing too concerned at this point. && .AVIATION...Light valley rain and mountain snow showers will be present this afternoon and this evening, though minor aviation impacts are expected for all terminals. At the very most, terrain obscurations will be most prevalent. Upper level winds will be strong due to a crossing jet streak across the Northern Rockies, and could make for turbulent upper levels. Precipitation and winds should decrease after 04/0600Z as high pressure rebuilds, and thus, create a potential for fog/stratus to develop in select valleys across western Montana and central Idaho through 04/1500Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Winter Weather Advisories in Montana, 2016Every winter weather advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.